Alert archive / Arizona / Blowing Dust Advisories in 2016

Blowing Dust Advisory 2, NWS Tucson, AZ

April 25, 2016Cochise County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at Apr 25, 2016, 1:57 PM MST for Cochise County, Arizona. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2016, 1:57 PM MST (20:57 UTC)
Expired
Apr 25, 2016, 7:58 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS75 KTWC 252057
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST MON APR 25 2016

AZZ508-260300-
/O.NEW.KTWC.DU.Y.0002.160425T2057Z-160426T0300Z/
/O.CON.KTWC.WI.Y.0005.000000T0000Z-160426T0300Z/
EASTERN COCHISE COUNTY BELOW 5000 FEET-
INCLUDING THE CITY OF...WILLCOX
157 PM MST MON APR 25 2016

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* IMPACTS...BLOWING DUST CAN RESTRICT VISIBILITIES BELOW A MILE 
  POSING A SIGNIFICANT HAZARD TO MOTORISTS. IN ADDITION...STRONG 
  AND GUSTY WINDS WILL LIKELY SUSPEND DUST INTO THE AIR THAT 
  PEOPLE AND ANIMALS BREATHE. INDIVIDUALS WITH HEART DISEASE AND 
  RESPIRATORY SENSITIVITIES MAY WANT TO REDUCE THEIR LEVEL OF 
  EXERTION TO LIMIT THE DUST THEY BREATHE INTO THEIR LUNGS... 
  ESPECIALLY IF THEY ARE NEAR DUST-PRONE LOCATIONS. THOSE MOST 
  AT RISK MAY FEEL BETTER OF THEY AVOID OUTSIDE EXERCISE TODAY...
  KEEPING WINDOWS AND DOORS CLOSED TO HELP REDUCE EXPOSURE. 

* VISIBILITY...BELOW 1 MILE.

* TIMING...SOUTHWEST WINDS WILL PEAK DURING THE MID TO LATE 
  AFTERNOON HOURS. SPEEDS WILL DECREASE AFTER SUNSET. 

* WINDS...IN VALLEYS OF COCHISE COUNTY...EXPECT SUSTAINED WINDS 
  OF 30 TO 40 MPH WITH GUSTS UP TO ABOUT 50 MPH. VALLEY 
  LOCATIONS ELSEWHERE...EXPECT SUSTAINED WINDS BETWEEN 25 AND 35 
  MPH WITH GUSTS UP TO 45 MPH. IN THE MOUNTAINS EXPECT SUSTAINED 
  WINDS BETWEEN 30 AND 40 MPH WITH GUSTS UP TO 50 MPH. ISOLATED 
  LOCATIONS PRONE TO SOUTHWEST WINDS MAY EXPERIENCE HIGHER 
  VALUES. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLOWING DUST ADVISORY MEANS THAT BLOWING DUST WILL RESTRICT
VISIBILITIES BELOW ONE MILE IN SOME AREAS. TRAVELERS ARE URGED TO
USE CAUTION. IF YOU ENCOUNTER LOCALIZED DENSE BLOWING DUST...
ESPECIALLY NEAR PLOWED FIELDS OR CONSTRUCTION SITES...DO NOT DRIVE
INTO IT IF AT ALL POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED IN THE VALLEYS...OR 35 MPH OR GREATER ABOVE
5000 FEET. HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

AZZ501>507-509>515-260300-
/O.CON.KTWC.WI.Y.0005.000000T0000Z-160426T0300Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS...MADERA CANYON...
MOUNT LEMMON...SUMMERHAVEN
157 PM MST MON APR 25 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* IMPACTS...HIGH PROFILES VEHICLES WILL BE AFFECTED BY STRONG 
  CROSS WINDS. AREAS OF BLOWING DUST MAY QUICKLY AND DANGEROUSLY 
  REDUCE VISIBILITY. 

* TIMING...SOUTHWEST WINDS WILL PEAK DURING THE MID TO LATE 
  AFTERNOON HOURS. SPEEDS WILL DECREASE AFTER SUNSET. 

* WINDS...IN VALLEYS OF COCHISE COUNTY...EXPECT SUSTAINED WINDS 
  OF 30 TO 40 MPH WITH GUSTS UP TO ABOUT 50 MPH. VALLEY 
  LOCATIONS ELSEWHERE...EXPECT SUSTAINED WINDS BETWEEN 25 AND 35 
  MPH WITH GUSTS UP TO 45 MPH. IN THE MOUNTAINS EXPECT SUSTAINED 
  WINDS BETWEEN 30 AND 40 MPH WITH GUSTS UP TO 50 MPH. ISOLATED 
  LOCATIONS PRONE TO SOUTHWEST WINDS MAY EXPERIENCE HIGHER 
  VALUES. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED IN THE VALLEYS...OR 35 MPH OR GREATER ABOVE
5000 FEET. HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
266 
WWUS75 KTWC 260258
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
758 PM MST MON APR 25 2016

AZZ508-260400-
/O.CAN.KTWC.DU.Y.0002.000000T0000Z-160426T0300Z/
/O.CAN.KTWC.WI.Y.0005.000000T0000Z-160426T0300Z/
EASTERN COCHISE COUNTY BELOW 5000 FEET-
758 PM MST MON APR 25 2016

...BLOWING DUST ADVISORY AND WIND ADVISORY WILL EXPIRE AT 8PM MST...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE BLOWING
DUST ADVISORY. THE WIND ADVISORY HAS BEEN CANCELLED. 

WINDS HAVE BEGUN TO WANE ACROSS THE AREA...AND HAVE DROPPED BELOW
ADVISORY LEVELS. OVERNIGHT FURTHER WEAKENING OF WINDS IS EXPECTED
AND BLOWING DUST IS NOT ANTICIPATED.

$$

AZZ501>507-509>515-260400-
/O.CAN.KTWC.WI.Y.0005.000000T0000Z-160426T0300Z/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
758 PM MST MON APR 25 2016

...WIND ADVISORY WILL EXPIRE AT 8PM MST...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE BEGUN TO WANE ACROSS THE AREA...AND HAVE DROPPED BELOW
ADVISORY LEVELS. OVERNIGHT FURTHER WEAKENING OF WINDS IS EXPECTED.

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Apr 25, 1:23 PM MST, 34 minutes earlier.

Area forecast discussion, Apr 25, 1:23 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
123 PM MST MON APR 25 2016

.SYNOPSIS...STRONG GUSTY WINDS WILL CONTINUE INTO THIS EVENING AS A
STORM SYSTEM PASSES TO THE NORTH OF THE AREA. TEMPERATURES WILL DROP
TO WELL BELOW NORMAL BY TUESDAY. HIGH PRESSURE BRIEFLY MOVES IN
WEDNESDAY WITH LESS WIND AND WARMER TEMPERATURES. ANOTHER STORM WILL
AFFECT THE REGION THURSDAY AND FRIDAY WITH GUSTY WINDS...ESPECIALLY
ON THURSDAY AND COOLER TEMPERATURES BOTH THURSDAY AND FRIDAY. A
SLIGHT CHANCE OF SHOWERS AND EVEN A THUNDERSTORM IS
POSSIBLE...MAINLY TO THE NORTHEAST OF TUCSON. GRADUALLY WARMING
TEMPERATURES NEXT WEEKEND WITH A FEW BREEZES AND STILL A SLIGHT
CHANCE OF SHOWERS IN THE WHITE MOUNTAINS.

&&

.DISCUSSION...LATEST WV IMAGERY SHOWS A BROAD UPPER LOW ACROSS
THE GREAT BASIN WITH MULTIPLE EMBEDDED CIRCULATIONS PUSHING EASTWARD
WITH SOUTHEAST ARIZONA ON THE DRY AND WINDY SOUTHERN FLANK OF THE
TROUGH AXIS. CURRENT SURFACE OBSERVATIONS SHOW THAT WIND SPEEDS HAVE
INCREASED ACROSS THE AREA WITH MOST LOCATIONS SEEING GUSTS 35+ MPH.
THERE HAVE BEEN A FEW REPORTS OF BLOWING DUST ON I-10 IN PINAL
COUNTY JUST OUTSIDE OUR FORECAST AREA NEAR CASA GRANDE AND THIS WILL
REMAIN A CONCERN PARTICULARLY ALONG I-10 IN PINAL COUNTY AND NEAR
THE WILLCOX PLAYA. WINDS WILL GENERALLY TAPER OFF PROGRESSING
THROUGH THE EVENING AND OVERNIGHT BUT SOME PRONE AREAS INCLUDING
MOUNTAINS AND DOWNWIND CITIES OF MOUNTAINS SUCH AS SIERRA VISTA
COULD SEE BREEZY TO WINDY CONDITIONS PERSIST OVERNIGHT.

AS THE UPPER LOW AND ASSOCIATED TROUGH MOVE TO OUR EAST ON
TUESDAY...DRY NORTHWESTERLY FLOW WILL BE PRESENT ACROSS SOUTHEAST
ARIZONA. WILL STILL SEE BREEZY CONDITIONS FOR EASTERN SECTIONS OF
THE FORECAST AREA. MEANWHILE...EVEN COOLER TEMPERATURES ARE IN STORE
FOR TUESDAY WITH HIGHS ABOUT 6 TO 10 DEGREES BELOW NORMAL.

BRIEF WEAK SHORTWAVE RIDGING WILL BE MOVING THROUGH THE AREA ON
WEDNESDAY WITH SOMEWHAT LESS WIND...THOUGH AS IS TYPICAL THIS TIME
OF YEAR THERE WILL STILL BE A FEW AFTERNOON GUSTS. AFTER A CHILLY
START...TEMPERATURES WILL WARM BACK UP TO NEAR SEASONAL NORMALS.

THE NEXT IN A SERIES OF TROUGHS WILL MOVE INTO THE SOUTHWESTERN U.S.
FOR THURSDAY INTO FRIDAY. THIS WILL RESULT IN BREEZY TO WINDY
CONDITIONS ONCE AGAIN THURSDAY...THOUGH THE WINDS DON'T LOOK QUITE
AS STRONG AS TODAY. MOISTURE WILL BE FAR ENOUGH SOUTH WHICH COMBINED
WITH LARGE SCALE ASCENT WILL LEAD TO A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY TO THE NORTH/NORTHEAST OF TUCSON. LESS WIND
IS EXPECTED FRIDAY AS THE TROUGH AXIS PUSHES EAST WITH SLIGHT
CHANCES FOR SHOWERS/THUNDERSTORMS LIMITED TO THE WHITE MOUNTAINS.
OTHERWISE...MUCH COOLER TEMPERATURES ON THURSDAY AND FRIDAY WITH
HIGHS 6 TO 10 DEGREES BELOW NORMAL ONCE AGAIN.

GENERALLY DRY THIS WEEKEND...THOUGH ANOTHER UPPER LOW IS PROGGED
ACROSS NORTHERN ARIZONA BY SUNDAY. THERE REMAINS ENOUGH MOISTURE FOR
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE WHITE
MOUNTAINS. TEMPERATURES WILL GRADUALLY WARM THROUGH THE WEEKEND.

&&

.AVIATION...VALID THRU 27/00Z.
STRONG AND GUSTY SWLY TO WLY WINDS CONTINUING THIS
AFTERNOON...LINGERING INTO THE EARLY OVERNIGHT HOURS. PEAK SPEEDS
EXPECTED DURING THE 25/21Z TO 26/02Z TIME FRAME. SUSTAINED WINDS AND
GUSTS GRADUALLY SUBSIDING THROUGH 26/08Z. EXPECT TURBULENCE AROUND
AND DOWNWIND OF MOUNTAINS INTO TONIGHT. GUSTY SURFACE WINDS WILL
DEVELOP AGAIN TOMORROW AFTERNOON...STRONGEST EAST OF KTUS WITH A FEW
GUSTS OF 25 TO 30 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
FOR ELEVATIONS BELOW 7000 FEET INTO THIS EVENING WHERE A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 8 PM MST.

EXPECT LESS WIND TOMORROW...ALTHOUGH SOME AFTERNOON NORTHWESTERLY
GUSTS TO AROUND 30 MPH WILL BE POSSIBLE...MAINLY EAST OF TUCSON.
CRITICAL FIRE WEATHER CONDITIONS MAY BRIEFLY BE MET FOR A FEW HOURS
DURING THE AFTERNOON HOURS NEAR THE ARIZONA/NEW MEXICO BORDER.

WE'LL BE IN BETWEEN WEATHER SYSTEMS ON WEDNESDAY WHICH WILL RESULT
IN BRIEFLY WARMER TEMPERATURES AND A FEW SOUTHWESTERLY BREEZES.
ANOTHER STORM SYSTEM WILL MOVE INTO THE REGION ON THURSDAY RESULTING
IN A RENEWED RISK FOR CRITICAL FIRE WEATHER CONDITIONS...MAINLY FOR
SOUTHERN PORTIONS OF FIRE WEATHER ZONE 152 AND POSSIBLY THE FAR
SOUTHEASTERN PORTIONS OF 151.

BREEZY CONDITIONS WILL BE CONTINUE FRIDAY AND THROUGH THE UPCOMING
WEEKEND ALONG WITH A SLIGHT CHANCE FOR MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS NORTH OF TUCSON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    WIND ADVISORY FROM UNTIL 8 PM MST THIS EVENING FOR AZZ501>515.

    RED FLAG WARNING FROM UNTIL 8 PM MST THIS EVENING FOR AZZ150>153
    BELOW 7000 FEET.

&&

GL

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

Nearby

Blowing Dust Advisories in Arizona, 2016Every blowing dust advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.